Medicine:Drug-induced gingival enlargement

From HandWiki
Short description: Swelling of gums due to side effect of medications

Drug-induced gingival enlargement (DIGE), also referred to as drug-induced gingival hyperplasia (DIGH) or drug-induced gingival overgrowth (DIGO),[1] is a side effect of many systemic medications for which the Gingervae are not the target receptor. It is normally resultant of medications including immunoregulators, calcium channel blockers and anticonvulsants. When allowed to progress assisted by routinely poor oral hygiene, DIGE can lead to pain and disfigurement, however there are great variations in its presentation and severity dependent on the case. It is suggested that enlargement is aided by genetic predispositions, tending to occur more frequently in the papillae of the anterior Gingivae in younger age groups.

Class of drugs

The main classes of drugs that result in gingivlal hyperplasia are as follows.

Category Pharmacologic agent
Anticonvulsants Phenytoin

Sodium valproate

Immunoregulating drugs Ciclosporine

Tacrolimus

Sirolimus

Calcium channel blockers Nifedipine

Verapamil

Diltiazem

Amlodipine

Felodipine

Anticonvulsants

Anticonvulsant agents, such as phenytoin, are associated with common forms of gingival overgrowth.[2] It is caused by the increase of metabolites from the break down of anticonvulsants in the body.[3] It should also be noted that concurrent usage of different anticonvulsants in children has resulted in accumulative gingival enlargement.[2]

Immunosuppressive drugs

Immunoregulators are often prescribed to patients who have organ transplantations and/or some autoimmune diseases. Common immunosuppressive drugs linked to gingival hyperplasia are cyclosporin and tacrolimnus.[1]

The most frequently used immunosuppressive drug is cyclosporin, which is commonly prescribed after an organ transplant. Nearly 53% of patients taking cyclosporin after renal transplants presented with gingival growth.[1] Inflammation from bacterial overgrowth in the gingiva and cyclosporin's main metabolite, hydroxyciclosporin, stimulate production of collagen, while simultaneously inhibiting collagen breakdown — leading to a net increase in production of gingival tissues.[4] Tacrolimus, on the other hand, is less toxic than cyclosporin, causing less severe gingival overgrowth, hepatic and renal toxicity.[1]

Management

If gingival overgrowth becomes a legitimate concern, initial management would be proper oral hygiene habits as it is the least invasive option to alleviate overgrowth.[5] Otherwise, it may also be advisable to cease medication, although this should only be done with the patients’ medical practitioners’ consent, and complete resorption may still take up to 8 weeks.[5] In cases where medication cannot be paused, patients’ medical practitioners or consultants should be consulted to discuss treatment options. Replacement drugs may be suggested.[6] For example, vigabatrin may substitute phenytoin as anticonvulsant.[6] However, this method may be ineffective for long-standing overgrowth.[6] Another option is the surgical removal of excess tissue via gingivectomy.[7] This method is widely successful, although recurrence has been reported for certain drugs.[6] Nonetheless, the procedure is associated with risk of hemorrhage in the highly inflamed and vascularized gingiva.[7] As such, CO
2
laser or ND:YAG laser has been suggested for accurate, cauterized, and sterilized incisions.[6][7] Other nonsurgical interventions such as fast mimicking diet regime and nonsurgical periodontal therapy has also been suggested for alleviating gingival overgrowth, thus reducing the need for surgical intervention.[5] However, they could not prevent or fully resolve gingival overgrowth alone.[5]

References

  1. 1.0 1.1 1.2 1.3 Tungare, Sujata; Paranjpe, Arati G. (2022), "Drug Induced Gingival Overgrowth", StatPearls (Treasure Island (FL): StatPearls Publishing), PMID 30860753, http://www.ncbi.nlm.nih.gov/books/NBK538518/, retrieved 2022-05-04  CC-BY icon.svg Text was copied from this source, which is available under a Creative Commons Attribution 4.0 International License.
  2. 2.0 2.1 Bharti, Vipin; Bansal, Chhaya (2013). "Drug-induced gingival overgrowth: The nemesis of gingiva unravelled". Journal of Indian Society of Periodontology 17 (2): 182–187. doi:10.4103/0972-124X.113066. ISSN 0972-124X. PMID 23869123. 
  3. Doufexi, Aikaterini; Mina, Mina; Ioannidou, Effie (January 2005). "Gingival overgrowth in children: epidemiology, pathogenesis, and complications. A literature review". Journal of Periodontology 76 (1): 3–10. doi:10.1902/jop.2005.76.1.3. ISSN 0022-3492. PMID 15830631. https://pubmed.ncbi.nlm.nih.gov/15830631/. 
  4. Mishra, M. B.; Khan, Z. Y.; Mishra, Shanu (February 2011). "Gingival overgrowth and drug association: a review". Indian Journal of Medical Sciences 65 (2): 73–82. doi:10.4103/0019-5359.103971. ISSN 1998-3654. PMID 23196317. https://pubmed.ncbi.nlm.nih.gov/23196317/. 
  5. 5.0 5.1 5.2 5.3 Pundir, Aena Jain; Pundir, Siddharth; Yeltiwar, R. K.; Farista, Sana; Gopinath, V.; Srinivas, T. S. (2014). "Treatment of drug-induced gingival overgrowth by full-mouth disinfection: A non-surgical approach". Journal of Indian Society of Periodontology 18 (3): 311–315. doi:10.4103/0972-124X.134567. ISSN 0972-124X. PMID 25024543. 
  6. 6.0 6.1 6.2 6.3 6.4 Marshall, R. I.; Bartold, P. M. (December 1999). "A clinical review of drug-induced gingival overgrowths". Australian Dental Journal 44 (4): 219–232. doi:10.1111/j.1834-7819.1999.tb00224.x. ISSN 0045-0421. PMID 10687229. https://pubmed.ncbi.nlm.nih.gov/10687229/. 
  7. 7.0 7.1 7.2 Mavrogiannis, M.; Ellis, J. S.; Thomason, J. M.; Seymour, R. A. (June 2006). "The management of drug-induced gingival overgrowth". Journal of Clinical Periodontology 33 (6): 434–439. doi:10.1111/j.1600-051X.2006.00930.x. ISSN 0303-6979. PMID 16677333. https://pubmed.ncbi.nlm.nih.gov/16677333/.